Colorado, 2016

Tornado and Flash Flood in Colorado, June 13, 2016

June 13, 2016 · NWS PUB · 20 events in 5 counties and zones

An outbreak of severe storms produces one tornado in Las Animas County east of Trinidad, numerous large hail reports up to around 2 inches in diameter caused damage in El Paso County. Flash flooding occurred in the Colorado Springs metro area causing some damage to road and bridge infrastructure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An outbreak of severe storms produces one tornado in Las Animas County east of Trinidad, numerous large hail reports up to around 2 inches in diameter caused damage in El Paso County. Flash flooding occurred in the Colorado Springs metro area causing some damage to road and bridge infrastructure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 10:19 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 13, 10:19 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1119 AM MDT MON JUN 13 2016

.SHORT TERM...(Today and tonight)
Issued at 405 AM MDT Mon Jun 13 2016

...Severe storms likely on the plains today...

Upper trough over the Great Basin this morning will lift eastward
through the central Rockies today and tonight, providing large scale
upward vertical motion and aiding in convective development across
southern Colorado into this evening. At the surface, stationary
front across nern NM and the TX panhandle this morning will begin to
lift northward into Colorado as low pressure gradually spins up
around La Junta by midday. By afternoon, front will lie roughly
along the Arkansas R/Highway 50 corridor, with axis of very unstable
air along and north of the boundary as east winds keep mid 50 to low
60s dewpoints in place. Combination of high CAPE (2000 plus j/kg)
and 0-6km shear of 40-50 kts suggests supercells are possible, with
threat of strong winds and very large hail, and even a couple
tornadoes, especially in the area from Pueblo/El Paso counties
eastward to the KS border. In fact, last few runs of the HRRR
suggest one or two supercells developing across ern Fremont County
19z-20z...then spreading eastward over Pueblo/El Paso counties 20z-
22z. Convection will then shift eastward across the plains this
evening, with storms ending most locations by 06z as MCS shifts into
wrn KS. Overall, everyone over the eastern mountains and southeast
plains should pay close attention to the weather today, as severe
weather watches and warnings will be possible beginning around
midday.

.LONG TERM...(Tuesday through Sunday)
Issued at 405 AM MDT Mon Jun 13 2016

The upper level trof moves out of eastern Colorado Tuesday and
into the plains Tuesday night. By Wednesday, the upper level ridge
builds over eastern Colorado. Latest model runs show ridge axis over
the central plains with a few weak impulses moving across southern
Colorado on the southwest flow aloft. The upper level high becomes
the dominant weather feature through at least Sunday. GFS shows a
trof moving through the northern Rockies Saturday into Sunday which
would cause the ridge to flatten slightly and may allow for a slight
chance of showers and thunderstorms and maybe slightly cooler
temperatures, but the ECMWF keeps the trof father north in Canada.
This solution would keep the hot and dry conditions going right
through the weekend.

At the surface, much drier air moves into southern Colorado on
Tuesday, with just a few showers or thunderstorms expected over the
higher elevations. The airmass remains very dry Wednesday and
Thursday, so not expecting any showers or thunderstorms with weak
upper level disturbances moving through the flow. Temperatures warm
into the 90s to around 100 and remain that warm into the weekend.
Stark

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1114 AM MDT Mon Jun 13 2016

Strong thunderstorms will be possible across kcos and kpub this
afternoon. Strong winds and large hail may occur with the
strongest storms. Additional weaker storms may affect the kcos
region this evening. VFR conditions will prevail during the rest
of the time period.

Kals should see primarily vfr conditions...although a weak tsra
may affect the taf site this afternoon.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...STARK
AVIATION...HODANISH
Hazardous weather outlook, Jun 13, 10:28 AM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1128 AM MDT MON JUN 13 2016

COZ058>089-093>099-141730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1128 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
MOUNTAINS LATE THIS MORNING...WITH STORMS SPREADING OVER INTERIOR
VALLEYS AND ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING
HOURS. SEVERAL SEVERE STORMS WILL BE POSSIBLE OVER THE
PLAINS...ESPECIALLY ALONG AND EAST OF INTERSTATE 25 THIS
AFTERNOON...WITH HAIL UP TO GOLFBALL SIZE AND WIND GUSTS OVER 60
MPH THE PRIMARY STORM THREATS. A FEW TORNADOS WILL ALSO BE
POSSIBLE...WITH THE GREATEST THREAT FOR TORNADOS AND LARGE HAIL
OVER THE PLAINS EAST OF THE INTERSTATE. LOCALLY HEAVY RAIN WILL
ALSO BE POSSIBLE UNDER SOME OF THE STRONGER STORMS. OVER THE
MOUNTAINS AND INTERIOR VALLEYS THE MAIN STORM THREATS WILL BE BE
CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 50 MPH AT TIMES AS
WELL AS NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS AND ADJACENT AREAS. FOR WEDNESDAY THROUGH
SUNDAY...DRIER AND WARMER WEATHER IS EXPECTED WITH ONLY A FEW
THUNDERSTORMS IN THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTH CENTRAL AND
SOUTHEAST COLORADO.

In the hours before

Local storm report, Jun 13, 10:02 AM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       2 NNE LA JUNTA          38.01N 103.53W
06/13/2016  M2.25 INCH       OTERO              CO   PUBLIC

            EARLY NIGHT TIME 06/12/16.

1059 AM     HEAVY RAIN       1 NE LA JUNTA           37.99N 103.53W
06/13/2016  M0.97 INCH       OTERO              CO   TRAINED SPOTTER

            EARLY NIGHT TIME 06/12/16.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Jun 13, 10:02 AM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       2 NNE LA JUNTA          38.01N 103.53W
06/12/2016  M2.25 INCH       OTERO              CO   PUBLIC

            EARLY NIGHT TIME 06/12/16.

1000 PM     HEAVY RAIN       1 NE LA JUNTA           37.99N 103.53W
06/13/2016  M0.97 INCH       OTERO              CO   TRAINED SPOTTER

            EARLY NIGHT TIME 06/12/16.

&&

NWS PUEBLO CO
IRIS SYSTEM
Special weather statement, Jun 13, 10:35 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT MON JUN 13 2016

COZ074-087-088-131800-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
1135 AM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS AND
SOUTHEASTERN HUERFANO COUNTIES UNTIL NOON MDT...

AT 1134 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF WALSENBURG...OR 28 MILES NORTHWEST OF
TRINIDAD...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM COULD BECOME SEVERE SOON.

LOCATIONS IMPACTED INCLUDE...
WALSENBURG.

LAT...LON 3738 10477 3747 10496 3771 10487 3752 10449
TIME...MOT...LOC 1734Z 211DEG 48KT 3750 10482

HODANISH
Local storm report, Jun 13, 10:40 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY RAIN       5 SSW BLACK FOREST      38.95N 104.73W
06/13/2016  M0.30 INCH       EL PASO            CO   TRAINED SPOTTER

            10 MINUTE DURATION.

&&

RMG
Special weather statement, Jun 13, 10:55 AM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT MON JUN 13 2016

COZ074-088-131830-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
1155 AM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 1230 PM MDT...

AT 1154 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SEGUNDO...OR 18 MILES WEST OF TRINIDAD...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONCARBO AND GULNARE.

LAT...LON 3712 10480 3717 10492 3739 10482 3728 10456
TIME...MOT...LOC 1754Z 210DEG 17KT 3718 10484

HODANISH
Special weather statement, Jun 13, 11:18 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1218 PM MDT MON JUN 13 2016

COZ074-088-131845-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
1218 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 1245 PM MDT...

AT 1217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BONCARBO...OR 9 MILES WEST OF TRINIDAD...MOVING NORTHEAST AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AGUILAR...BONCARBO AND SEGUNDO.

LAT...LON 3710 10480 3719 10487 3746 10461 3724 10450
TIME...MOT...LOC 1817Z 237DEG 28KT 3718 10468

HODANISH

The radar

The Pueblo radar (KPUX), 150 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Las Animas

When
June 13, 11:56 AM MST to 12:01 PM MST
Where
Las Animas County, 2.31 mi ENE of Cokedale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.150, -104.580

Hail, Las Animas

When
June 13, 12:04 PM MST to 12:09 PM MST
Where
Las Animas County, 0.55 mi W of Trinidad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.170, -104.510

Hail, Las Animas

When
June 13, 12:11 PM MST to 12:16 PM MST
Where
Las Animas County, 0.88 mi NW of Trinidad
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.180, -104.510

Hail, Las Animas

When
June 13, 12:38 PM MST to 12:43 PM MST
Where
Las Animas County, 0.88 mi NW of Trinidad
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.180, -104.510

Very large hail caused extensive damage in Trinidad. No dollar amount of damage was available from the insurance industry at this time.

Tornado, Las Animas

When
June 13, 12:41 PM MST to 12:58 PM MST
Where
Las Animas County, 9.04 mi SE of (Tad)trinidad Arpt to 11.02 mi ESE of (Tad)trinidad Arpt
Rating
EFU
Path length
2.84 mi
Path width
200 yd
Reported by
NWS Employee
Coordinates
37.180, -104.210

Storm chasers captured images and video of a tornado across open country. The tornado caused no damage from which the NWS could assign an EF-scale rating.

Hail, Las Animas

When
June 13, 12:48 PM MST to 12:53 PM MST
Where
Las Animas County, 3.9 mi ENE of Stonewall
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -104.960

Hail, Pueblo

When
June 13, 1:04 PM MST to 1:09 PM MST
Where
Pueblo County, 2.14 mi NE of Colorado City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.950, -104.830

Hail, Pueblo

When
June 13, 1:40 PM MST to 1:45 PM MST
Where
Pueblo County, 7.68 mi S of Pueblo West
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -104.730

Hail, El Paso

When
June 13, 1:43 PM MST to 1:48 PM MST
Where
El Paso County, 2.96 mi NNE of Monument
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -104.860

Hail, El Paso

When
June 13, 2:27 PM MST to 2:32 PM MST
Where
El Paso County, 3.81 mi SSE of Schriever Afb
Measured
1.5 in hail
Reported by
Public
Coordinates
38.750, -104.490

Windows in houses were broken by the large hail.

Hail, El Paso

When
June 13, 2:30 PM MST to 2:35 PM MST
Where
El Paso County, 5.53 mi NNW of Ellicott
Measured
1.75 in hail
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.909, -104.442

A dog rescue facility was heavily damage by large hail. Numerous skylights were broken, the ceiling partially caved in, and flooding occurred. No dollar amount of damage was available from the insurance industry at this time.

Hail, El Paso

When
June 13, 2:46 PM MST to 2:51 PM MST
Where
El Paso County, 4.35 mi W of Calhan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -104.380

Hail, El Paso

When
June 13, 2:49 PM MST to 2:54 PM MST
Where
El Paso County, 5.02 mi WSW of Calhan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.390

Hail, El Paso

When
June 13, 3:31 PM MST to 3:36 PM MST
Where
El Paso County, 4.28 mi SSW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.720

Hail, El Paso

When
June 13, 3:34 PM MST to 3:39 PM MST
Where
El Paso County, 4.87 mi S of Black Forest
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.710

Hail, El Paso

When
June 13, 3:40 PM MST to 3:45 PM MST
Where
El Paso County, 2.82 mi S of Black Forest
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.980, -104.690

Thunderstorm Wind, Prowers

When
June 13, 3:50 PM MST to 3:52 PM MST
Where
Prowers County, 22.54 mi S of Lamar Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.750, -102.600

Thunderstorm Wind, Baca

When
June 13, 4:00 PM MST to 4:02 PM MST
Where
Baca County, Campo
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.100, -102.580

Trees were downed in Campo.

Thunderstorm Wind, Prowers

When
June 13, 4:36 PM MST to 4:38 PM MST
Where
Prowers County, 10.38 mi S of Holly
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.900, -102.110

Flash Flood, El Paso

When
June 13, 5:08 PM MST to 6:00 PM MST
Where
El Paso County, 3.9 mi SW of Falcon to 1.65 mi W of Falcon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.898, -104.680

Numerous streets with poor drainage and several drainage conveyances were flooded on the east and south side of Colorado Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629809, 629810, 629811, 629813, 629823, 629812, 629814, 629816, 629815, 629817, 629828, 629818, 629819, 629820, 629821, 629822, 629824, 629826, 629825, 629807.